Texas, 2005

Hail and Damaging Winds in Texas, March 19 to 20, 2005

March 19 to 20, 2005 · NWS CRP · 9 events in 4 counties and zones

6 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 19, 2:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 19, 2:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
215 PM CST SAT MAR 19 2005

.SHORT-TERM (TONIGHT THROUGH SUNDAY NIGHT)...LATEST RADAR SHOWS
THUNDERSTORMS FIRING ALONG A STALLED BOUNDARY ACROSS WESTERN EWX
AREA THIS AFTERNOON. RADAR ALSO SHOWING WEAK ECHOES OVER BROS AREA
MOVING N. AM EXPECTING TSRAS TO DEVELOP ACROSS INTERIOR PORTIONS OF
THE COASTAL BEND AND RIO GRANDE PLAINS THIS AFTERNOON AND SHIFT E TO
NE THROUGH THE EVENING HOURS AS A SHORT WAVE SWINGS ACROSS THE
REGION. THE AREA WILL ALSO BE IN THE FAVORABLE LFQ OF THE JET AS IT
NOSES INTO THE AREA PROVIDING UPPER LEVEL DIFFLUENCE/ENHANCING LIFT.
THE 12Z CRP SOUNDING SHOWED A CAPPED BUT UNSTABLE ENVIRONMENT. THE
CAP SHOULD ERODE WITH MAX HEATING. CURRENT TEMPS ARE NEARING THE
FORECASTED MAX INSPITE OF CLOUD COVER WHICH WILL ALSO INCREASE
INSTABILITY. MSAS ANALYSIS TRENDS SHOWING INCREASING THETA-E
RIDGING...SURFACE LIS AND SURFACE MOISTURE CONVERGENCE ACROSS S TX.
SPC SLIGHT RISK AREA INCLUDES NORTHERN PORTIONS OF THE CWA. FEEL
SOME STORMS MAY BECOME SEVERE WITH HAIL AND WIND THE PRIMARY THREAT.
HAVE GONE WITH HIGHER POPS OVER THE VCT AREA DUE TO PROXIMITY TO
BETTER DYNAMICS/MOISTURE...WITH LOWER POPS S AND W. STORMS ARE NOT
EXPECTED TO TRAIN OVER ANY GIVEN AREA...THUS AM NOT EXPECTING ANY
MAJOR FLOODING PROBLEMS. AS THE UPPER LEVEL SHORT WAVE EXITS THE
REGION OVERNIGHT...SUBSIDENCE/DRIER MID/UPPER LEVELS WILL FILTER
ACROSS THE REGION PROVIDING EXCELLENT RADIATIONAL COOLING FOR FOG
FORMATION. AM EXPECTING BRIEF LOCALLY DENSE FOG AT TIMES TOWARD
SUNRISE. RAIN CHCS ON SUNDAY LOOK SLIM...HOWEVER ANOTHER SHORT WAVE
IS EXPECTED TO MOVE ACROSS THE AREA AND RESIDUAL LOW LEVEL MOISTURE
WILL REMAIN IN PLACE...THUS HAVE GONE WITH SLIGHT CHC FOR THE VCT
AREA.

&&

.AVIATION...TSRAS WILL DEVELOP THROUGH LATE AFTERNOON AND EVENING
PRODUCING MVFR CONDITIONS AT TIMES...MAINLY FOR ALI AND VCT AND TO A
LESSER EXENT CRP. TSRAS ARE EXPECTED TO EXIT THE AREA WITH
MID/UPPER LEVEL DRYING WHILE LOW LEVELS WILL REMAIN MOIST. THUS IFR
TO LIFR CONDITIONS ARE EXPECTED FROM 09Z TO AROUND 13Z...MAINLY FOR
ALI AND VCT WITH SLIGHTLY BETTER CONDITIONS AT CRP AND LRD.

&&

.MARINE...THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER THE
COASTAL WATERS OVERNIGHT THEN EXIT THE AREA TOWARD MORNING. WINDS
WILL GENERALLY BE WEAK TO MODERATE OUT OF THE S TO SE...EXCEPT GUSTY
AND VARIABLE NEAR THUNDERSTORMS.

&&

.LONG-TERM (MONDAY THROUGH SATURDAY)...A PROGRESSIVE QUASI-ZONAL
FLOW WL PREVAIL FOR MUCH OF THE FCST PD.  THE SYNOPTIC FLOW WL
BECOME A BIT MORE AMPLIFIED BY THE END OF THE PERIOD.  HOWEVER...THE
MAIN STORM TRACK WL REMAIN TO OUR NORTH.  ONCE AGAIN THE MAIN
LIMITING FACTORS FOR PCPN WL BE A CAPPED AIRMASS AND MARGINAL
MOISTURE.  NOT REALLY IMPRESSED WITH OUR RAIN CHANCES THROUGHOUT THE
UPCOMING WEEK AND SO HAVE WENT WITH A DRY FCST FOR NOW.  OVERALL...
THE TEMPS WL BE ABOVE NORMAL EXCEPT FOR SATURDAY WHERE NORTHERLY
FLOW BEHIND A WK COLD FNT WL KEEP TEMPS SLIGHTLY BELOW NORMAL.  THE
OVERALL GRADIENT WL BE RELATIVELY WK COMPARED TO NORMAL LATE MARCH
CONDITIONS.  SCEC CONDITIONS WL STILL BE POSSIBLE ACROSS THE SRN
WATERS FOR PORTIONS OF THE WEEK BUT WIDESPREAD SCA CONDITIONS APPEAR
UNLIKELY ATTM.

&&

.PRELIMINARY POINT TEMP/POPS
CORPUS CHRISTI  63 82 63 86 59 / 30 10 00 05 00
VICTORIA        60 80 61 82 55 / 50 20 00 10 05
LAREDO          62 88 64 91 59 / 10 00 00 00 00
ALICE           62 85 61 89 57 / 30 10 00 00 00
ROCKPORT        64 76 64 79 61 / 30 10 00 05 05
COTULLA         60 86 59 89 53 / 10 10 00 00 00

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/TE...SHORT-TERM
80/MB...LONG-TERM
Hazardous weather outlook, Mar 19, 5:29 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 AM CST SAT MAR 19 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-200000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
529 AM CST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE RIO GRANDE PLAINS...VICTORIA CROSSROADS AND THE
COASTAL BEND.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 37.  THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THESE STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  THIS ACTIVITY IS EXPECTED TO END BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE ANTICIPATED FOR MONDAY OVER THE COASTAL
BEND AND VICTORIA CROSSROADS REGIONS. ISOLATED THUNDERSTORMS ARE
ANTICIPATED AREAWIDE FOR FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

94/87

In the hours before

Special weather statement, Mar 19, 12:52 PM CST, 5 hours 38 minutes before
AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1252 PM CST SAT MAR 19 2005

TXZ229>234-239>247-200400-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
1252 PM CST SAT MAR 19 2005

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH INCREASING MOISTURE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME THUNDERSTORMS MAY BE STRONG TO SEVERE. THUNDERSTORMS
DEVELOPING ACROSS THE HILL COUNTRY ARE EXPECTED TO MOVE EAST WITH
ADDITIONAL STORMS DEVELOPING FARTHER SOUTH INTO THE COASTAL BEND AND
VICTORIA CROSSROADS THROUGH LATE AFTERNOON. THE STORMS ARE EXPECTED
TO EXIT SOUTH TEXAS TO THE EAST AND NORTHEAST OVERNIGHT. RAINFALL
AMOUNTS WILL GENERALLY RANGE FROM 1/4 TO 1/2 OF AN INCH WITH ISOLATED
1 TO 2 INCH AMOUNTS POSSIBLE.

RESIDENTS ACROSS SOUTH TEXAS SHOULD CLOSELY MONITOR THIS DEVELOPING
WEATHER SITUATION AND BE ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION.

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING LARGE HAIL...STRONG
WINDS IN EXCESS OF 58 MPH AND EVEN TORNADOES. IF SEVERE WEATHER
THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM AND LAY DOWN ON
THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE GROUND...
PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN SEVERE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/CRP

TE
Special weather statement, Mar 19, 6:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
629 PM CST SAT MAR 19 2005

TXZ231>233-243-244-246-200130-
BEE-GOLIAD-LIVE OAK-NUECES-REFUGIO-SAN PATRICIO-
629 PM CST SAT MAR 19 2005

...STRONG THUNDERSTORMS AFFECTING BEE...GOLIAD...LIVE
OAK...NUECES...REFUGIO AND SAN PATRICIO COUNTIES...

AT 626 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
BEEVILLE TO 5 MILES SOUTHWEST OF TULOSO...OR ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF BEEVILLE TO 6 MILES WEST OF CORPUS
CHRISTI...MOVING EAST AT 25 MPH.

PEOPLE IN BEE...LIVE OAK...NUECES...SAN PATRICIO...SOUTHERN GOLIAD
AND WESTERN REFUGIO COUNTIES...INCLUDING THE CITIES OF
EDROY...ROBSTOWN...TYNAN...TULOSO...ODEM...CORPUS
CHRISTI...SKIDMORE...BEEVILLE...SINTON AND FLOUR BLUFF...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS AROUND 40 MPH OR GREATER ARE EXPECTED WITH THESE
STORMS...ALONG WITH SMALL HAIL AND DANGEROUS LIGHTNING.

TE

The radar

The Corpus Christi radar (KCRP), 45 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Jim Wells

When
March 19, 6:30 PM CST
Where
Jim Wells County, 1 mi NE of Sandia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.033, -97.867

Hail, San Patricio

When
March 19, 7:00 PM CST
Where
San Patricio County, Mathis
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.100, -97.833

Hail, San Patricio

When
March 19, 7:00 PM CST
Where
San Patricio County, 4 mi SSW of Mathis
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
28.050, -97.867

Hail, San Patricio

When
March 19, 7:25 PM CST
Where
San Patricio County, 2 mi N of Edroy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.000, -97.667

Thunderstorm Wind, Nueces

When
March 19, 7:37 PM CST to 7:42 PM CST
Where
Nueces County, Corpus Christi
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
27.783, -97.417

Trained spotters and off-duty NWS employee reported pea to marble sized hail and estimated 50 kt winds on south side of Corpus Christi. (Lipes at Clubgate and Airline at Yorktown)

Thunderstorm Wind, Nueces

When
March 19, 7:45 PM CST
Where
Nueces County, Chapman Ranch
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
27.583, -97.467

Several utility poles blown down on CR18, CR70 and CR2444.

Lightning, San Patricio

When
March 20, 1:55 AM CST
Where
San Patricio County, Mathis
Reported by
NEWSPAPER
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Lightning struck a water tower near the Mathis Police Department, knocking out the main police and fire department phone lines and causing 9-1-1 calls to be re-routed to sheriff's department. Repairs to 9-1-1 phone system were estimated at 1 to 2 weeks.

Hail, Refugio

When
March 20, 3:20 AM CST
Where
Refugio County, Refugio
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.300, -97.283

Hail, Nueces

When
March 20, 3:25 AM CST
Where
Nueces County, Corpus Christi
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
27.783, -97.417

Reported in downtown Corpus Christi by Fire Dept.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439129, 5439124, 5439125, 5439126, 5439127, 5439128, 5439189, 5439130, 5439131.